West Virginia, 2013Damaging Winds in West Virginia, September 11, 2013
September 11, 2013 · NWS PBZ · 2 events in 1 county or zone
A very warm and moist air mass for early September helped scattered thunderstorms to develop in the afternoon and evening. Isolated flooding and wind damage were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and moist air mass for early September helped scattered thunderstorms to develop in the afternoon and evening. Isolated flooding and wind damage were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 11, 4:43 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 11, 4:43 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT WED SEP 11 2013
.SYNOPSIS...
A STRONG COLD FRONT CROSSES THURSDAY WITH DRASTICALLY COLDER AIR
IN ITS WAKE. TEMPERATURES WILL BE NEARLY 10 TO 15 DEGREES BELOW
NORMAL FRIDAY AND SATURDAY. A COLD FRONT WITH LITTLE IF ANY
PRECIPITATION PASSES SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
WITH 530PM UPDATE...HAVE UPDATED POP GRIDS FOR OVERALL DIMINISHING
TREND IN CONVECTION. HOWEVER...SCATTERED THUNDERSTORMS REMAIN IN
THE AREA...AND STILL CANNOT RULE OUT THE POSSIBILITY THAT AN
ISOLATED STORM COULD HAVE A SEVERE WIND GUST WITH IT. AS
SUCH...WILL NOT DROP ANY COUNTIES FROM THE SEVERE THUNDERSTORM
WATCH JUST YET. LOCALIZED HEAVY DOWNPOURS ALSO REMAIN A
CONCERN...WITH MULTIPLE COUNTIES HAVING RECEIVED POCKETS OF 1 TO
AS MUCH AS 3 INCHES OF RAINFALL. PREVIOUS DISCUSSION FOLLOWS.
MUTLI CELL STORMS REMAIN CONFINED TO HIGHER TERRAIN E OF PIT
CLOSER TO STRENGTHENING ALBEIT WEAK MID LVL POCKET OF ENERGY THAT
EXTENDS INTO CNTRL PA. LATEST HI-RES CONVECTIVE ALLOWING MDLS DO
NOT LEND SUPPORT TO A WIDESPREAD SEVERE WEATHER EVENT RATHER
PULSE STORMS. AS MENTIONED IN PREVIOUS DISCUSSION/S...AMOUNT OF
BUOYANCY IN ATMS ALLOWS STORM TO BECOME TALL QUICKLY...BUT WITH
LACK OF SHEAR DO NOT EXPECT MUCH ORGANIZATION AND A LONG LIFE
CYCLE GIVEN UPDRAFT STRUCTURE. DOWNPOURS AND LOCALIZED FLOODING IS
A CONCERN WITH PWATS PUSHING 2.0 INCHES WHICH RESIDES IN THE 99TH
PERCENTILE FOR THIS TIME OF YEAR. RAINFALL RATES APPROACHING AN
INCH PER HOUR WILL BE THE NORM. THANKFULLY STORMS ARE MOVING AT A
DECENT CLIP AND NO TRAINING HAS SETUP. EXPECT ACTIVITY TO DIE
SHORTLY AFTER SUNSET AND QUIET WEATHER TO LAST MUCH OF THE
OVERNIGHT HOURS UNTIL THE COLD FRONT ARRIVES.
VERY LITTLE CHANGES TO THE GRIDDED DATASET THURSDAY SAVE FOR
TIGHTENING UP AND INCREASING POPS AS EVERY LOCATION WILL SEE
MEASURABLE RAINFALL. FROPA TIMING IS THE FIRST PART OF THE DAY
FOR THE NWRN 1/2 OF THE AREA. DUE TO THE AMOUNT OF CLOUDS...LACK
OF STRONG H2 DYNAMICS...AND WEAK MID LEVEL LAPSE RATES NOT
EXPECTING SEVERE WEATHER. THIS IS EVEN THE CASE OVER NRN WV AND
THE LAURELS WHERE THE COLD FRONT WON/T PASS UNTIL AFTERNOON.
TEMPERATURES WERE A BLEND OF NAM12BC AND MOSGUIDE BC.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
BAROCLINIC ZONE WILL BE TRUDGING THROUGH THE SERN PART OF THE FCST
AREA AT THE START WITH QPF CONFINED TO SWRN PA INTO THE MTNS OF
NRN WV AND WRN MD. MID LVL TROF AXIS OF -2 STANDARD DEVIATIONS
BELOW NORMAL DROPS SE OVER THE NERN CONUS. THIS WILL YIELD SCT
SHOWERS MAINLY DOWN WIND OF LAKE ERIE /ALONG AND E OF I-79/. COLD
ADVECTION IN THE COLUMN YIELDS LITTLE TEMP RISE DURING THE DAY
FRIDAY. RIDGES WILL LIKELY EXPERIENCE STEADY TEMPS UNDER NRLY FLOW
THRU 7KFT. IT WILL BE NOTICEABLY COOLER WITH HIGHS STRUGGLING TO
REACH THE LOWER 60S. CLOSER TO LAKE ERIE...THE MERCURY ONLY WILL
MAKE IT INTO THE UPR 50S GIVING A FALL LIKE FEEL FRIDAY.
H5 S/W TROUGH CONTINUES TO DROP DISTURBANCES DOWN IN NRLY FLOW SO
CLOUDS WON/T FADE WITH THE LOSS OF DAYLIGHT BUT WILL WAIT UNTIL
THE PREDAWN HOURS SAT AS HEIGHTS BUILD FROM THE W.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE AND ANTICYCLONIC FLOW SCOURS OUT ANY LEFT OVER LOW
LEVEL MOISTURE SATURDAY MRNG. EXPECT A FAIRLY EXTENSIVE CU FIELD
SAT AFTN UNDER THE POCKET OF COLDER AIR ALOFT. THE POSITION OF
HIGH PRESSURE COME DAWN SUN MRNG WILL NOT BE IDEAL FOR RADIATIONAL
COOLING...BUT IT WILL BE A CHILLY NIGHT. 40S WILL BE COMMON FOR
MINIMUM TEMPS WITH UPR 30S ACR DEEPER MTN VALLEYS AND N OF I-80.
IF THE ANTICYCLONE LOCATION SLOWS ITS EASTWARD ADVANCEMENT BY SIX
HOURS THEN FROST ADVISORIES MAY BE NEEDED FOR PORTIONS OF OUR
AREA. RETURN FLOW USHERS IN WARMER WEATHER SUNDAY INTO EARLY NEXT
WEEK. THE ONE WEATHER SYSTEM TO SPEAK OF IS A MOISTURE STARVED
COLD FRONT CROSSING SUN NGT INTO MON. ELECTED TO CONTINUE NO POPS
FOR THIS BOUNDARY AS IT TRAVERSES.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS SHOULD BE MAINLY DIURNAL IN
NATURE...DISSIPATING AFTER SUNSET. RESTRICTIONS ARE STILL POSSIBLE
WITH THE WANING CONVENCTION...AND ARE LIKELY TO BE WORSE IF A SITE
IS DIRECTLY IMPACTED BY A THUNDERSTORM...WITH PLENTY OF LOW LEVEL
MOISTURE PRESENT FOR DECENT RAIN RATES. WILL CLEAR THINGS OUT FOR
A PERIOD EVERYWHERE BEFORE BRINGING BACK IN SOME FOG. THIS WILL BE
GREATLY IMPACTED BY THE AMOUNT OF CLOUD COVER THAT IS PRESENT AND
WIND SPEEDS BUT CONSIDERING THE HIGH DEWPOINTS...THINK THAT AT
LEAST MVFR FOG COULD BE EXPERIENCED EVERYWHERE.
THE COLD FRONT MAKES IT/S APPROACH BY THURSDAY MORNING. HAVE ADDED
SHRA TO THE TAF SITES AND MAINTAINED RESTRICTIONS UP NORTH WHERE
THE FRONT SHOULD ENTER FIRST. THEN TRIED TO TIME THE ONSET OF
PRECIP EVERYWHERE. THUNDERSTORMS ARE LIKELY AGAIN...ESPECIALLY AT
THE EASTERNMOST SITES THAT HAVE THE LONGEST CHANCE FOR HEATING.
BUT SINCE THIS IS AT THE END OF THE TAF PERIOD...LEFT TSRA OUT FOR
NOW.
.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
RESTRICTIONS MAY CONTINUE WITH THE PASSAGE OF THE COLD FRONT AND
WITH NORTHWEST FLOW BEHIND THE SYSTEM FRIDAY. GENERAL VFR IS
ANTICIPATED FOR THE WEEKEND INTO MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
SYNOPSIS...98
NEAR TERM...98/33
SHORT TERM...98
LONG TERM...98
AVIATION...34/33
Hazardous weather outlook, Sep 11, 2:23 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 AM EDT WED SEP 11 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-120730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
323 AM EDT WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SLOW MOVING THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
THIS AFTERNOON. LOCALIZED FLASH FLOODING MAY BE POSSIBLE WITH
THESE STORMS...PARTICULARLY IN URBAN AND POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY.
THERE IS A SMALL CHANCE THAT THUNDERSTORMS ALONG THIS FRONT MAY
BECOME CAPABLE OF LARGE HAIL OR A FEW DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 3:32 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT WED SEP 11 2013
PAZ007-112130-
MERCER PA-
432 PM EDT WED SEP 11 2013
...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTH CENTRAL
MERCER COUNTY...
AT 429 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS LOCATED 3
MILES SOUTH OF MERCER...MOVING EAST AT 10 MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
RURAL MERCER COUNTY AT 450 PM
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4125 8010 4117 8006 4116 8028 4122 8029Special weather statement, Sep 11, 3:57 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT WED SEP 11 2013
MDZ001-112145-
GARRETT MD-
457 PM EDT WED SEP 11 2013
...A THUNDERSTORM WITH HEAVY RAINFALL CONTINUES TO AFFECT
NORTHEASTERN GARRETT COUNTY...
AT 455 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS LOCATED 3
MILES SOUTHWEST OF FINZEL...MOVING EAST AT 15 MPH. RADAR ESTIMATES
THAT NEARLY 1.75 INCHES OF RAIN HAS FALLEN FROM THIS STORM.
THIS HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
PINEY GROVE... FINZEL...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3963 7897 3962 7909 3971 7910 3973 7907
3973 7894 3972 7893
15Special weather statement, Sep 11, 4:32 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT WED SEP 11 2013
WVZ041-112215-
TUCKER WV-
532 PM EDT WED SEP 11 2013
...HEAVY RAIN WILL AFFECT EASTERN TUCKER COUNTY...
AT 529 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE LOCATED 2
MILES NORTHWEST OF CANAAN VALLEY STATE PARK...MOVING NORTHEAST AT 5
MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
LANEVILLE... ELK...
CANAAN VALLEY STATE PARK... BLACKWATER FALLS...
THOMAS... GATZMER...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3897 7951 3901 7966 3919 7950 3919 7948
3918 7947 3919 7940 3922 7934 3922 7931
3920 7929 3909 7935 3907 7929 3902 7931
3896 7934Special weather statement, Sep 11, 5:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT WED SEP 11 2013
OHZ069-112300-
MONROE OH-
627 PM EDT WED SEP 11 2013
...A THUNDERSTORM WITH HEAVY RAIN WILL CONTINUE TO AFFECT
NORTHEASTERN MONROE COUNTY...
AT 625 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 3 MILES
NORTH OF CLARINGTON...MOVING EAST AT 15 MPH. RADAR ESTIMATES THAT
THIS STORM HAS GENERATED FROM 1 TO 1.5 INCHES OF RAIN.
THIS HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
CLARINGTON... CAMERON...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3980 8099 3981 8100 3984 8102 3986 8097
3985 8083 3980 8082 3977 8087 3974 8086
3972 8093
15Special weather statement, Sep 11, 5:35 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT WED SEP 11 2013
WVZ003-112300-
OHIO WV-
635 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL AFFECT OHIO COUNTY...
AT 633 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHLEHEM...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
BETHLEHEM... TRIADELPHIA... VALLEY GROVE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4003 8062 4003 8067 4003 8072 4008 8072
4017 8066 4014 8054 4002 8052 4002 8061
15Special weather statement, Sep 11, 5:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT WED SEP 11 2013
WVZ004-112315-
MARSHALL WV-
652 PM EDT WED SEP 11 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARSHALL COUNTY...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHERRARD...
MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
SHERRARD... DALLAS...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3994 8075 4003 8072 4002 8055 4001 8052
4000 8052 3993 8056
15Thunderstorm Wind, Ohio
- When
- September 11, 5:55 PM EST
- Where
- Ohio County, 0.69 mi S of Elm Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 40.040, -80.670
The Department of Highways reported trees down on East Cove Avenue.
Thunderstorm Wind, Ohio
- When
- September 11, 5:59 PM EST
- Where
- Ohio County, 0.69 mi N of Potomac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 40.160, -80.530
The Department of Highways reported trees down on Castleman Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 11, 2013$20,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473322, 473323.